Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Pittsburgh, PA

June 20, 2003Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 20, 2003, 3:35 PM EDT for Greene County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 3:35 PM EDT (19:35 UTC)
Expired
Jun 20, 2003, 4:30 PM EDT
In force
55 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS51 KPBZ 201935
SVRPBZ
PAC059-202030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA

* UNTIL 430 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF GREENSBORO...MOVING EAST AT 10
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  GREENSBORO...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3977 8014 3988 8010 3986 7992 3979 7992
          3976 7994 3974 7990 3971 7993 3972 8015

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT FRI JUN 20 2003

UPDATED FOR SHOWERS A BIT FURTHER W IN EASTERN OHIO.

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.
OH...NONE.
PA...NONE.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ023...WVZ041.
Hazardous weather outlook, Jun 20, 5:00 AM EDT, 10 hours 35 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A THUNDERSTORM ACROSS THE
AREA TODAY. A LARGE PORTION OF THE ACTIVITY WILL BE OVER PORTIONS OF
NORTHERN WEST VIRGINIA...WESTERN MARYLAND AND EXTREME SOUTHWESTERN
PENNSYLVANIA. NONE OF THIS ACTIVITY IS EXPECTED TO REACH SEVERE
LEVELS...HOWEVER ISOLATED HEAVIER RAIN SHOWERS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 20, 3:09 PM EDT, 26 minutes before
MDZ001-PAZ029-031-032-WVZ021>023-041-202215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT FRI JUN 20 2003

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
DEVELOPING OVER WASHINGTON...FAYETTE...AND GREENE COUNTIES IN
PENNSYLVANIA. MONONGALIA...MARION...PRESTON AND TUCKER COUNTIES IN
WEST VIRGINIA...AND GARRETT COUNTY IN MARYLAND.

BE ALERT FOR HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.  THESE
STORMS ARE MOVING SOUTHEAST AT 15 MPH.

TO REPORT HAIL OR HIGH WATER...CALL 1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:10 PM EDTFlash Flood WarningPBZWashington3 hr
Jun 20, 6:58 PM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.